North Dakota, 2007

Hail and Damaging Winds in North Dakota, July 2 to 3, 2007

July 2 to 3, 2007 · NWS BIS · 10 events in 8 counties and zones

In the mid afternoon hours of Monday July 2nd, Tornado Watch 473 was issued in anticipation of severe thunderstorms developing ahead of an incoming short wave impulse and along a stalled boundary over northwest North Dakota. Later that evening, Severe Thunderstorm Watch 475 was issued over much of west and central North Dakota as a MCS (Mesoscale Convective System) developed in eastern Montana…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the mid afternoon hours of Monday July 2nd, Tornado Watch 473 was issued in anticipation of severe thunderstorms developing ahead of an incoming short wave impulse and along a stalled boundary over northwest North Dakota. Later that evening, Severe Thunderstorm Watch 475 was issued over much of west and central North Dakota as a MCS (Mesoscale Convective System) developed in eastern Montana and approached western North Dakota. Severe Thunderstorm Watch 476 was then issued early Tuesday morning of the 3rd to include the remainder of west and central North Dakota as the bowing linear MCS continued to move across the state. Numerous severe thunderstorm warnings were issued during this period. A few reports of large hail and several reports of severe thunderstorm wind gusts were received during the evening hours of the 2nd through the early morning hours of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 2:39 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 2, 2:39 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT MON JUL 2 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CONCERNS CENTER ON POSSIBLE STRONG CONVECTION LOCATION AND EASTWARD
MOVEMENT OVERNIGHT. AIRMASS EAST OF FRONT MODELS IN FAIR AGREEMENT
WITH BROAD FEATURES BUT QUITE DIFFERENT WITH LOCATION OF SHORT WAVES
TOPPING RIDGE. CONSENSUS IS GFS IS MODEL OF CHOICE AGAIN TODAY.

MAIN SURFACE FEATURES IN CENTRAL TO EASTERN MONTANA WITH SOME
CONVECTION ALREADY OCCURRING ALONG MONTANA SASKATCHEWAN BORDER AND
AND CUMULUS FIELD BEGINNING TO DEVELOP OVER BIGHORNS AND AND BLACK
HILLS. AIRMASS UNSTABLE BUT WEAKLY CAPPED ON 18Z SOUNDINGS FROM KGGW
AND KABR. EXPECT CONVECTION TO FOLLOW DEEPENING LOW AND SURFACE COLD
FRONT WHICH IS FORECAST TO CENTRAL NORTH DAKOTA BY 12Z TUESDAY.
THIS FEATURE WILL LIKELY TO FOCUS OF SEVERE CONVECTION OVERNIGHT AND
ON TUESDAY.

SLIGHTLY COOLER AIRMASS BEHIND FRONT FOR DRIER AND COOLER CONDITIONS
LATE TUESDAY AND FOR THE REMAINDER OF THE SHORT TERM PERIODS THROUGH
FRIDAY MORNING.

.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER LEVEL RIDGING INTO THE NORTHERN PLAINS ALONG WITH STRONG
SOUTHERLY LOW LEVEL FLOW FRIDAY AND SATURDAY WILL USHER IN A WARM
AND HUMID AIRMASS INTO THE REGION. IF CURRENT 850H TEMPS FORECAST BY
MODELS HOLD TRUE...MAY BE THE WARMEST DAY OF THE YEAR THUS FAR ON
SATURDAY AFTERNOON. BY SATURDAY NIGHT THE RIDGE BREAKS DOWN INTO A
MORE ZONAL FLOW REGIME AS SHORT WAVE ENERGY ALOFT MOVES INTO
SOUTHERN CANADA AND THE NORTHERN PLAINS. IN ADDITION AND IN
RESPONSE...A LOW PRESSURE TROUGH WITH ITS ASSOCIATED SURFACE
BOUNDARIES PUSHES SLOWLY THROUGH THE CWA...BRINGING CHANCES OF
THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY NIGHT. LEFT CLEAR SATURDAY
DAYTIME AS A STRONG CAP SEEMS LIKELY. STUCK WITH SLIGHT CHANCE POPS
SAT NIGHT-SUN NIGHT UNTIL MODEL UNCERTAINTIES BECOME LESS OF A
FACTOR. COOLER AND MORE SEASONAL WEATHER RETURNS MONDAY. LEFT MONDAY
DRY AS HIGH PRESSURE AND SUBSIDENCE IS FORECAST TO MOVE IN BEHIND
THE DEPARTED SURFACE TROUGH.

&&

.AVIATION...
A SURFACE BOUNDARY WEST AND NORTH OVER EASTERN MT AND SOUTHERN
SASKATCHEWAN WILL BE THE FOCUS FOR THUNDERSTORMS AS IT MOVES THROUGH
WEST AND CENTRAL ND LATER THIS EVENING AND OVERNIGHT INTO TUESDAY
MORNING. MVFR AND IFR CIGS AND VIS WILL BE POSSIBLE IN THE HEAVIER
TSRA AND SHRA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/NH
Hazardous weather outlook, Jul 2, 3:13 AM CST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT MON JUL 2 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
413 AM CDT MON JUL 2 2007 /313 AM MDT MON JUL 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...AGAIN
TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM REMAINS OVER THE
REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT...THEN AGAIN SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 2, 1:40 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             7 S ALMONT              46.63N 101.50W
07/01/2007  M1.75 INCH       MORTON             ND   PUBLIC

&&
LATE REPORT.

NHEINERT
Local storm report, Jul 2, 3:20 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
420 PM CDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     8 SSW MENOKEN           46.71N 100.58W
07/01/2007  E75 MPH          BURLEIGH           ND   PUBLIC

            DAMAGE TO OUTBUILDINGS ON A FARM. MAINLY ROOF
            DAMAGE...AND ONE METAL BUILDING COLLAPSED. LATE REPORT.

&&

JP MARTIN

The radar

The Glasgow radar (KGGW), 204 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Williams

When
July 2, 5:06 PM CST to 5:20 PM CST
Where
Williams County, Grenora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.620, -103.930

Hail, Williams

When
July 2, 10:50 PM CST to 10:58 PM CST
Where
Williams County, Spring Brook
Measured
0.88 in hail
Reported by
Public
Coordinates
48.250, -103.470

Thunderstorm Wind, Golden Valley

When
July 2, 11:27 PM MST to 11:38 PM MST
Where
Golden Valley County, 10 mi NE of Sentinel Butte
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
47.022, -103.680

Siding was blown off buildings.

Thunderstorm Wind, Dunn

When
July 2, 11:40 PM MST to 11:42 PM MST
Where
Dunn County, Halliday
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
47.350, -102.330

Thunderstorm Wind, McLean

When
July 3, 12:50 AM CST to 1:01 AM CST
Where
McLean County, 9.7 mi S of Raub
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
47.610, -102.050

Winds collapsed a cabin being constructed at the Indian Hills Recreation Area.

Thunderstorm Wind, Mountrail

When
July 3, 12:52 AM CST to 1:04 AM CST
Where
Mountrail County, 0.46 mi E of Plaza
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.030, -101.960

Thunderstorm Wind, Ward

When
July 3, 1:10 AM CST to 1:20 AM CST
Where
Ward County, 21 mi S of Minot
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
47.926, -101.280

Winds snapped electrical wire at spotter's home.

Thunderstorm Wind, Mercer

When
July 3, 1:15 AM CST to 1:44 AM CST
Where
Mercer County, 0.83 mi SE of Pick City to 3 mi E of Hazen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.511, -101.457

Thunderstorm Wind, McHenry

When
July 3, 2:13 AM CST to 2:23 AM CST
Where
McHenry County, Kief
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.850, -100.520

Hail, McHenry

When
July 3, 2:27 AM CST to 2:33 AM CST
Where
McHenry County, Drake
Measured
0.75 in hail
Reported by
Public
Coordinates
47.920, -100.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46857, 46858, 46860, 46861, 46869, 46870, 46871, 46872, 46874, 46859.